Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 26, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2021, 2:39 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 2:39 PM MST (21:39 UTC)
- Expired
- Jul 14, 2021, 5:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
277
WGUS55 KFGZ 142139
FFWFGZ
AZC005-150045-
/O.NEW.KFGZ.FF.W.0026.210714T2139Z-210715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
239 PM MST Wed Jul 14 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 545 PM MST.
* At 237 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across portions of Flagstaff including the Country Club
area and Doney Park. Between 1 and 2 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Flagstaff, Sunset Crater Volcano National Monument, Bonito
Campground At Sunset Crater, Fernwood, Wupatki Trails, Timberline,
Hutchison Acres, Doney Park, Cosnino, Winona, Wupatki National
Monument, Walnut Canyon National Monument, Downtown Flagstaff.
This includes the following highways...
U.S. Highway 89 between mile markers 422 and 448.
Route 66 between mile markers 195 and 198...and
near mile marker 204.
Interstate 40 between mile markers 195 and 199...and
between mile markers 204 and 212.
This includes the following streams and drainages...
Hulls Wash, Jackrabbit Wash, Schultz Creek, San Francisco Wash,
Ball Court Wash, Cedar Wash, Doney Mountain Wash, Deadman Wash,
Youngs Canyon, Walnut Creek and Kanaa Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
&&
LAT...LON 3562 11164 3564 11147 3522 11136 3514 11146
3517 11168 3520 11169 3521 11154
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJ2 follow-up statements
041
WGUS75 KFGZ 142236
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
336 PM MST Wed Jul 14 2021
AZC005-150045-
/O.CON.KFGZ.FF.W.0026.000000T0000Z-210715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
336 PM MST Wed Jul 14 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST THIS
AFTERNOON FOR COCONINO COUNTY...
At 331 PM MST, Doppler radar indicated rainfall intensity has
decreased over Flagstaff and Doney Park. Between 1 and 2 inches of
rain fell earlier this afternoon. Additional rainfall amounts of up
to a quarter inch through 430 PM MST are possible. Several
impassable roads have been reported due to flash flooding.
HAZARD...Life-threatening flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Flagstaff, Sunset Crater Volcano National Monument, Bonito
Campground At Sunset Crater, Fernwood, Wupatki Trails, Timberline,
Hutchison Acres, Doney Park, Cosnino, Winona, Wupatki National
Monument, Walnut Canyon National Monument, Downtown Flagstaff,
Sunset Crater Visitors Center and Walnut Canyon Visitors Center.
This includes the following highways...
U.S. Highway 89 between mile markers 422 and 448.
Route 66 between mile markers 194 and 198...and
near mile marker 204.
Interstate 40 between mile markers 195 and 199...and
between mile markers 204 and 212.
This includes the following streams and drainages...
Hulls Wash, Jackrabbit Wash, Schultz Creek, San Francisco Wash,
Ball Court Wash, Cedar Wash, Doney Mountain Wash, Deadman Wash,
Youngs Canyon, Walnut Creek and Kanaa Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
&&
LAT...LON 3562 11164 3564 11147 3522 11136 3514 11146
3517 11168 3520 11169 3521 11154
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJ616
WGUS75 KFGZ 150042
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
542 PM MST Wed Jul 14 2021
AZC005-150052-
/O.EXP.KFGZ.FF.W.0026.000000T0000Z-210715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
542 PM MST Wed Jul 14 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST THIS AFTERNOON FOR
COCONINO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures and use
caution near any elevated or ponding water.
LAT...LON 3562 11164 3564 11147 3522 11136 3514 11146
3517 11168 3520 11169 3521 11154
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:08 PM MST, 31 minutes earlier.
Area forecast discussion, Jul 14, 2:08 PM MST, 31 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 208 PM MST Wed Jul 14 2021 .SYNOPSIS...Scattered to widespread coverage of showers and thunderstorms is expected across northern Arizona through the weekend. Temperatures warm a few degrees by the weekend compared to the rest of this week, along with continued storm chances. && .DISCUSSION...The most widespread coverage of showers and storms this afternoon has remained mostly across central Coconino and far northern Yavapai counties. This cluster of storms will continue to move southeast through the afternoon south of I-40 brining heavy rainfall and gusty winds. Elsewhere, activity has remained more scattered in nature. Afternoon guidance suggests this will continue through the evening as well. The late afternoon/evening MCS remains in the afternoon hi-res guidance runs. Look for heavy rainfall to occur across much of northwestern Arizona. As a result, these areas remain in a Flash Flood Watch through midnight Thursday morning. It appears that this complex will move southeastward and weaken as it nears the I-40 corridor early Thursday morning. However, additional light to moderate rainfall along with a few rumbles of thunder cannot be ruled out overnight for those areas along and northwest of I-40. Scattered to numerous showers and storms remain possible each afternoon through early next week. On Saturday and Sunday, the high terrain areas of the Mogollon Rim and White Mountains may be favored for the most widespread activity. However, isolated to scattered showers and storms will be possible across much of the area including the lower elevations. Flash flooding will remain the biggest threat, especially in places that have received significant rainfall in the last few days where antecedent conditions are not saturated. Never attempt to enter a flooded stream, wash, or roadway. Turn around, don't drown! && .AVIATION...For the 00Z package...Mainly VFR conditions prevail for the duration of the TAF period. Showers and thunderstorms will continue over the higher terrain before moving becoming more isolated to scattered by late evening for areas east of KFLG. Stronger storms will be capable of producing MVFR ceilings and visibilities along with wind gusts above 40 mph. More widespread showers and storms will continue through 12z northwest of a line from KPRC to KFLG. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms will continue across northern Arizona on Thursday and Friday favoring the eastern zones on Friday. Wetting rains and flash flooding are possible. Winds will remain between 5-15 mph, except near thunderstorms where gusty and erratic winds are favored. Saturday through Monday...Scattered thunderstorms continue into the weekend and Monday, favoring the high terrain. Expect mild temperatures and a low to moderate Haines Index each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until midnight MST tonight FOR AZZ004>006-009. && PUBLIC...ET AVIATION...ET FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 14, 9:50 AM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM FLASH FLOOD 5 W SAINT JOHNS 34.51N 109.46W
07/14/2021 APACHE AZ LAW ENFORCEMENT
WATER ACROSS A 1 MILE STRETCH OF HIGHWAY 61
WEST OF ST. JOHNS BETWEEN MILEPOST MARKERS
362-363.
&&
DMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:20 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Jul 13, 7:23 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 14, 2:39 AM MST | Special Weather Statement | FGZ | Yavapai | 36 min |
| Jul 14, 3:06 AM MST | Areal Flood Advisory | FGZ | Yavapai | 111 min |
| Jul 14, 3:24 AM MST | Special Weather Statement | FGZ | Yavapai | 36 min |
| Jul 14, 3:38 AM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Jul 14, 3:59 AM MST | Special Weather Statement | FGZ | Yavapai | 46 min |
| Jul 14, 4:24 AM MST | Areal Flood Advisory | FGZ | Yavapai | 74 min |
| Jul 14, 4:30 AM MST | Special Weather Statement | FGZ | 45 min | |
| Jul 14, 4:45 AM MST | Special Weather Statement | FGZ | 45 min | |
| Jul 14, 5:23 AM MST | Special Weather Statement | FGZ | 37 min | |
| Jul 14, 9:53 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 17 hr |
| Jul 14, 1:47 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Jul 14, 2:13 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 14, 2:57 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 14, 3:36 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 14, 4:02 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 31 min |
| Jul 14, 4:24 PM MST | Flash Flood Warning | FGZ | Yavapai | 111 min |
| Jul 14, 4:54 PM MST | Flash Flood Warning | FGZ | Navajo | 111 min |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.